Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Wilmington, NC

March 28, 2021Georgetown County, South Carolina

NWS Wilmington, NC issued this special weather statement at Mar 28, 2021, 5:45 PM EDT for Georgetown County, South Carolina. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2021, 5:45 PM EDT (21:45 UTC)
Expired
Mar 28, 2021, 6:30 PM EDT
In force
45 min
Issued by
NWS Wilmington, NC

County Georgetown County, SC

The radar

The Wilmington radar (KLTX), 112 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.8 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 270 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
270 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
739 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

379 
WWUS82 KILM 282145
SPSILM

Special Weather Statement
National Weather Service Wilmington NC
545 PM EDT Sun Mar 28 2021
 
SCZ033-039-054>056-058-282230-
Marion SC-Coastal Georgetown SC-Williamsburg SC-Coastal Horry SC-
Inland Georgetown SC-Central Horry SC-
545 PM EDT Sun Mar 28 2021

...SPECIAL WEATHER STATEMENT FOR GEORGETOWN...SOUTHWESTERN HORRY...
SOUTH CENTRAL MARION AND SOUTHEASTERN WILLIAMSBURG COUNTIES UNTIL 630
PM EDT...

At 545 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pee Dee Crossroads to near Lambert.
Movement was southeast at 35 mph.

Winds in excess of 30 mph, and half inch hail in southern Georgetown 
County, will be possible with these storms.

Locations impacted include...
Myrtle Beach, Conway, Georgetown, DeBordieu Colony, Surfside Beach,
Pawleys Island, Myrtle Beach Airport, Socastee, Red Hill, Yawkey
South Island, Springmaid Pier, Garden City, Murrells Inlet, Winyah
Bay Entrance, Andrews, North Santee, Rhems, Horry Georgetown
Technical College Conway Campus, Pee Dee Crossroads and Oatland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storms pass.

&&

LAT...LON 3314 7928 3315 7935 3322 7945 3324 7946
      3324 7948 3325 7948 3324 7949 3325 7953
      3327 7956 3330 7966 3333 7971 3380 7932
      3395 7921 3371 7886 3346 7910 3339 7915
      3329 7917 3320 7917 3316 7920 3312 7927
TIME...MOT...LOC 2145Z 318DEG 30KT 3386 7916 3332 7961 

$$

VAO

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this special weather statement went out at Mar 28, 3:59 PM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, Mar 28, 3:59 PM EDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
359 PM EDT Sun Mar 28 2021

.SYNOPSIS...
A cold front continues to approach the Carolinas, bringing
possible severe weather with it through this evening. After
frontal passage, much cooler temperatures are expected Monday,
as high pressure moves in. More unsettled weather is possible
through the middle of the week, followed by another, stronger
cold front. There may be possible frost and freeze concerns
heading into next weekend.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
Latest sfc analysis shows 991 mb low pressure centered over SE
Canada with its attendant cold front stretching down into the far
western Carolinas. Ahead of the front, a large area of pre-frontal
pcpn is currently sliding into the local area associated with a lead
shortwave aloft. Severe wx has had trouble taking shape thus far,
with meager mid-level lapse rates and unfavorable SW sfc
winds/unidirectional flow through the column. Still, should some
good cores develop there is still the potential for damaging wind
gusts as speed shear is quite high. The pcpn ends from W to E later
this evening, paving way for dry wx the remainder of the Near Term
period. After breezy conditions late tonight following the cold
fropa, winds will diminish into the day Mon as sfc high pressure
builds in from the W. High temps only in the mid 60s under a sunny
sky. Continued light wind for Mon night as the high moves offshore,
and low temps ranging through the 40s.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Surface high pressure quickly moves offshore, which sets up return
flow from the southeast. This allows high temperatures to shoot back
up to the lower 70s inland, to near 70 at the coast. Meanwhile, a
shortwave aloft traverses through the Carolinas. Mid-level moisture
increases, but the low levels seem to remain more on the dry side.
The northern counties only carry a slight chance of rain, with
chances increasing to the south. Moisture profiles tighten up by
Tuesday evening, so the rain chances increase accordingly, with lows
near 60. Southerly flow continues to increase ahead of an
approaching strong cold front. Pre-frontal warming allows Wednesday
highs to easily hit the mid-to-upper 70s. Forecast guidance, while
not that impressive with the shear, seems to agree more with the
moisture and instability for Wednesday, so continuing with the
increased confidence in showers and thunderstorms of the non-severe
variety. Stratiform rain should taper off during the overnight hours
as the front moves through. Much cooler, drier air starts to move
in, with lows Wednesday night in the mid 40s inland to near 50 at
the coast.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
After the strong cold front passes, get ready for cold temperatures
to return for (hopefully) the last time this early spring. Broad
high pressure settles in, which dries out the forecast through the
entire long term period. Thursday will be breezy, with the pressure
gradient tightening between the high pressure coming in from the
Ohio River Valley and the strong front moving offshore.
Northwesterly gusts up to 20kts over land are possible, which may
keep high temperatures in the mid-to-upper 50s Thursday. With winds
higher over the marine layer, this may prompt a Small Craft Advisory
Thursday into Friday. As solar insolation dies off by Thursday
evening, the winds relax a little, but the pressure gradient remains
relatively consistent, which keeps the boundary layer well mixed.
Thursday night lows easily hit the lower 30s, introducing some
freeze and frost concerns for those with interests in agriculture,
though the wind and mixing may help here. Pressure gradient relaxes
more Friday, but high temperatures suppress even more to the low
50s, as cold dome of high pressure drops down into the Tennessee
Valley. This sets up the most ideal radiational cooling event this
period, occurring Friday night into Saturday morning. Lows seem to
tick up slightly here, but this night brings the biggest concern for
frost/freeze. Temperatures start going back up again by Saturday,
nearing climatological normals by the end of the period.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
A cold front currently will track eastward and will approach
the western CWA by late afternoon. A strong southwest gradient
will allow winds to gusts to near 30 kts by midday. Some
isolated strong storms are possible this evening as the front
marches across the region. Becoming VFR by 04Z.

Extended Outlook...Mainly VFR. Low confidence that some MVFR
conditions could develop late Tuesday in association with a
weak wave of low pressure developing to our south. A strong cold
front could bring convection and IFR conditions Wednesday night.

&&

.MARINE...
Through Monday Night...A SCA remains in effect through mid morning
Mon, with strong gradient winds expected both prior to and following
a cold fropa tonight. Occasional gusts up to 30 kt possible during
this timeframe, as well as stronger gusts possible in any convection
this evening. Seas up to 5-6 ft. Improving marine conditions
expected thereafter as sfc high pressure builds in from the W Mon
then moves offshore Mon night. Winds generally ~10 kt Mon aftn into
Mon night with 2-3 ft seas.

Tuesday through Friday...Tuesday is relatively tame, with winds out
of the east at 10kts and seas generally 2-3ft. Winds start veering
to the southeast by Tuesday night, become fully southerly by
Wednesday morning as a strong cold front approaches. By Wednesday
afternoon, winds become SSW at 10-15kts with gusts up to 20kts. Seas
increase to 2-3ft at the coast with 4-5ft possible out 20nm from
shore. Front passes through late Wednesday night into Thursday
morning, which causes winds to turn more to the NW. Higher pressure
gradients at this point mean sustained winds at 20kts with gusts up
to 25kts and seas increasing to 6ft out 20nm from shore, which would
prompt a Small Craft Advisory. By Friday, winds relax to around
15kts with gusts up to 20kts, so the Small Craft Advisory would be
rather short-lived. Seas decrease, with 2-3ft at the coast with 3-
4ft occurring offshore.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory until 8 AM EDT Monday for AMZ250-252-254-
     256.

&&

SYNOPSIS...ILM
NEAR TERM...MAS
SHORT TERM...IGB
LONG TERM...IGB
AVIATION...43
MARINE...MAS/IGB
Hazardous weather outlook, Mar 28, 3:07 PM EDT, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
307 PM EDT Sun Mar 28 2021

NCZ087-096-099-105>107-109-SCZ017-023-024-032-033-039-055-058-059-
291915-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Inland Brunswick-Marlboro-Darlington-Dillon-
Florence-Marion-Williamsburg-Inland Georgetown-Central Horry-
Northern Horry-
307 PM EDT Sun Mar 28 2021

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Thunderstorms could produce damaging wind gusts late this afternoon
into this evening. Outside of thunderstorms, wind gusts up to 40 mph
are possible this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Temperatures near freezing Thursday night and Friday night could
damage or kill sensitive vegetation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ108-110-SCZ054-056-291915-
Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
307 PM EDT Sun Mar 28 2021

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Thunderstorms could produce damaging wind gusts this evening.
Outside of thunderstorms, wind gusts up to 40 mph are possible this
afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-291915-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
307 PM EDT Sun Mar 28 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 AM EDT MONDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

In addition, Small Craft Advisory conditions are expected Wednesday
night into Thursday. Winds could approach gale force.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Mar 28, 4:29 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
429 PM EDT SUN MAR 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     TSTM WND GST     PEMBROKE                34.69N  79.20W
03/28/2021  M51 MPH          ROBESON            NC   MESONET

            WEATHERSTEM STATION AT UNC PEMBROKE RECORDED A WIND
            GUST OF 51 MPH.

&&

EVENT NUMBER ILM2100005

IGB
Special weather statement, Mar 28, 4:32 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Wilmington NC
432 PM EDT Sun Mar 28 2021

SCZ023-032-039-282115-
Williamsburg SC-Florence SC-Darlington SC-
432 PM EDT Sun Mar 28 2021

...SPECIAL WEATHER STATEMENT FOR FLORENCE...SOUTHEASTERN DARLINGTON
AND NORTHWESTERN WILLIAMSBURG COUNTIES UNTIL 515 PM EDT...

At 432 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Bishopville to 8 miles south of South Sumter.
Movement was east at 55 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Florence, Lake City, Kingstree, Timmonsville, Pamplico, Lamar,
Quinby, Mars Bluff, Cades, Cartersville, Florence Darlington
Technical College Main Campus, Hebron, New Hope, Sardis, Hyman,
Hannah, Effingham, Francis Marion University, Friendfield and
Claussen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storms pass.

&&

LAT...LON 3416 8015 3420 8011 3425 8012 3425 7956
      3367 7959 3361 8004 3372 7998 3377 8000
      3382 7991 3388 7988 3388 7994 3394 7997
      3398 7990 3400 7990 3403 7997 3408 8003
      3409 8008
TIME...MOT...LOC 2032Z 259DEG 48KT 3420 8024 3377 8039

VAO
Special weather statement, Mar 28, 4:45 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Wilmington NC
445 PM EDT Sun Mar 28 2021

NCZ087-096-099-105-SCZ024-032-033-058-059-282145-
Robeson NC-Columbus NC-Bladen NC-Inland Pender NC-Marion SC-
Northern Horry SC-Dillon SC-Florence SC-Central Horry SC-
445 PM EDT Sun Mar 28 2021

...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN PENDER...SOUTHEASTERN
ROBESON...BLADEN...COLUMBUS...NORTH CENTRAL FLORENCE...SOUTHEASTERN
DILLON...NORTHWESTERN HORRY AND MARION COUNTIES UNTIL 545 PM EDT...

At 445 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles north of Harrells to near Pamplico.
Movement was east at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Marion, Whiteville, Mullins, Burgaw, Elizabethtown, Rowan, Tabor
City, Loris, Chadbourn, Bladenboro, Bethel, Lake Waccamaw, Fair
Bluff, Lake View, Sandyfield, Boardman, Penderlea, Point Caswell,
Blue Brick and Hallsboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storms pass.

&&

LAT...LON 3475 7839 3470 7837 3467 7832 3461 7831
      3455 7825 3472 7811 3472 7768 3392 7888
      3410 7977 3482 7847
TIME...MOT...LOC 2045Z 263DEG 31KT 3485 7820 3405 7956

VAO
Special weather statement, Mar 28, 5:03 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Wilmington NC
503 PM EDT Sun Mar 28 2021

SCZ032-033-039-055-058-059-282145-
Marion SC-Northern Horry SC-Williamsburg SC-Florence SC-
Inland Georgetown SC-Central Horry SC-
503 PM EDT Sun Mar 28 2021

...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN FLORENCE...NORTHWESTERN
GEORGETOWN...SOUTHWESTERN HORRY...SOUTHWESTERN MARION AND
WILLIAMSBURG COUNTIES UNTIL 545 PM EDT...

At 503 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gresham to 8 miles west of Gourdin.
Movement was east at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Conway, Lake City, Kingstree, Horry, Andrews, Johnsonville, Pamplico,
Hemingway, Hickory Grove, Rhems, Homewood, Adrian, Cades, Pee Dee
Crossroads, Poston, Nesmith, Brittons Neck, Indiantown, Dongola and
Outland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storms pass.

&&

LAT...LON 3372 7998 3406 7956 3392 7887 3333 7975
      3334 7976 3338 7979 3337 7980 3339 7984
      3343 7988 3344 7987 3348 7994 3350 7996
      3350 7999 3351 8000 3350 8000 3351 8008
      3350 8009 3350 8010
TIME...MOT...LOC 2103Z 266DEG 36KT 3401 7942 3351 8003

VAO
Special weather statement, Mar 28, 5:33 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Wilmington NC
533 PM EDT Sun Mar 28 2021

NCZ096-105-282215-
Bladen NC-Inland Pender NC-
533 PM EDT Sun Mar 28 2021

...SPECIAL WEATHER STATEMENT FOR PENDER AND SOUTHEASTERN BLADEN
COUNTIES UNTIL 615 PM EDT...

At 532 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Chinquapin to Point Caswell.
Movement was east at 30 mph.

Pea size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Burgaw, White Stocking, Penderlea, Point Caswell, Maple Hill, Long
Creek, Murray Town, Montague, Rooks, Malpass Corner, Ashton, Willard,
Kelly, Rocky Point, Currie, Wards Corner, The Borough, East Arcadia,
St. Helena and Atkinson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storms pass.

&&

LAT...LON 3436 7777 3436 7781 3438 7781 3439 7782
      3436 7789 3438 7790 3437 7793 3437 7795
      3438 7795 3438 7796 3437 7799 3437 7824
      3440 7826 3438 7831 3438 7843 3473 7801
      3471 7798 3472 7794 3472 7768 3451 7759
TIME...MOT...LOC 2132Z 265DEG 24KT 3471 7784 3447 7819

VAO
Special weather statement, Mar 28, 5:45 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Wilmington NC
545 PM EDT Sun Mar 28 2021

SCZ033-039-054>056-058-282230-
Marion SC-Coastal Georgetown SC-Williamsburg SC-Coastal Horry SC-
Inland Georgetown SC-Central Horry SC-
545 PM EDT Sun Mar 28 2021

...SPECIAL WEATHER STATEMENT FOR GEORGETOWN...SOUTHWESTERN HORRY...
SOUTH CENTRAL MARION AND SOUTHEASTERN WILLIAMSBURG COUNTIES UNTIL 630
PM EDT...

At 545 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pee Dee Crossroads to near Lambert.
Movement was southeast at 35 mph.

Winds in excess of 30 mph, and half inch hail in southern Georgetown
County, will be possible with these storms.

Locations impacted include...
Myrtle Beach, Conway, Georgetown, DeBordieu Colony, Surfside Beach,
Pawleys Island, Myrtle Beach Airport, Socastee, Red Hill, Yawkey
South Island, Springmaid Pier, Garden City, Murrells Inlet, Winyah
Bay Entrance, Andrews, North Santee, Rhems, Horry Georgetown
Technical College Conway Campus, Pee Dee Crossroads and Oatland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storms pass.

&&

LAT...LON 3314 7928 3315 7935 3322 7945 3324 7946
      3324 7948 3325 7948 3324 7949 3325 7953
      3327 7956 3330 7966 3333 7971 3380 7932
      3395 7921 3371 7886 3346 7910 3339 7915
      3329 7917 3320 7917 3316 7920 3312 7927
TIME...MOT...LOC 2145Z 318DEG 30KT 3386 7916 3332 7961

VAO

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 8:12 PM EDTSpecial Weather StatementILMBladen63 min
Mar 27, 8:37 PM EDTSpecial Weather StatementILMPender53 min
Mar 28, 9:20 AM EDTMarine Dense Fog AdvisoryILM4 hr
Mar 28, 3:14 PM EDTSpecial Weather StatementILMRobeson46 min
Mar 28, 3:59 PM EDTSpecial Weather StatementILMBladen, Robeson46 min
Mar 28, 4:45 PM EDTSpecial Weather StatementILMBladen, Columbus60 min
Mar 28, 5:33 PM EDTSpecial Weather StatementILMPender42 min
Mar 28, 6:08 PM EDTSpecial Weather StatementILMBrunswick37 min
Mar 28, 4:32 PM EDTSpecial Weather StatementILMFlorence43 min
Mar 28, 5:03 PM EDTSpecial Weather StatementILMHorry, Williamsburg42 min

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.